General Question

syz's avatar

Is it possible to alergic to every antibiotic?

Asked by syz (35637points) October 6th, 2008

I have an employee who has been out sick for about 10 days now. She’s slow to recover from any illness because she says she’s allergic to all antibiotics (she’s mentioned this in the past, not just now that she’s sick). Is that possible? If so, is it likely?

Observing members: 0 Composing members: 0

16 Answers

shilolo's avatar

I don’t think it is possible (though I have seen people allergic to multiple antibiotics). For example, people allergic to penicillin-like antibiotics are often also allergic to sulfa drugs. That said, new antibiotics are out that don’t resemble the old ones, so she could take those (of course, she could claim the same thing).

Something here isn’t right, though. If she has a bacterial infection serious enough to be out of work, and she cannot take antibiotics, she would be really sick, or possibly die (unless it is something “mild”, like a urinary tract infection). Conversely, she might have a viral illness, but that wouldn’t require antibiotics, so the story is fishy.

Snoopy's avatar

I would add to Shilolo’s remarks….

It is unfortunately very common for people to say they are allergic to this or that drug (including antibiotics). Too often it is accepted as fact…when in actuality the person has an intolerance to a drug (e.g. diarhhea, stomach upset, etc.)

Too disprove or disavow a patient’s claim of “allergy” the doctor would have to dig deeper into the patient’s history or do allergy testing. The safest path of least resistance in a busy practice is often to try another unrelated (and often newer, more expensive drug).

In summary, like Shilolo, I don’t buy it either.

shilolo's avatar

@snoopy. Nice elaboration. I agree 100%. My favorite answers are when people say they are “allergic” to something like morphine, which is almost impossible, since morphine is a product produced by the body (as well as by the opium plant). As an aside, this is typically done in order to request a more potent (and high-inducing) drug, like dilaudid.

Snoopy's avatar

Yes…and it is even more suspect when they prounouce “dilaudid” correctly. And just plain laughable when you can tell they are trying to mis-pronunce it. LOL.

shilolo's avatar

I’ve heard, “I like dilantin”. Then I say, “sure thing…”

drhat77's avatar

Too bad dolobid isn’t on the market any more – i loved prescribing it to seekers

drhat77's avatar

so here’s a review paper on Multiple antibiotic allergy syndrome. The paper itself questions whether this “condition” actually exists.

Flavio's avatar

I did see a patient once, however, who had allergies to two abx classes and her infection was not responding to a bunch of others. It was actually very tricky because she had bacteremia and an osteomyelitis which we were never quite able to eliminate. Even when she was asymptomatic after weeks and weeks on heavy guns she still had positive cultures. We often fantasized about testing to see if she was REALLY allergic to those other classes, but didn’t have the courage to.

shilolo's avatar

@Flavio. That isn’t too uncommon, actually. My guess based on your story is that she had a hidden nidus of infection somewhere that wasn’t identified which led to persistent bacteremia (i.e. endocarditis, epidural abscess, acalculus cholecystitis, etc.). I might have tested her, or desensitized her, at worst.

Snoopy's avatar

@flavio I am curious if ID was involved in the case? I had a case once where I consulted ID who then consulted an allergist who did do the allergy testing.

The most appropriate abx was one that the pt claimed she was allergic to…but in fact was not.

JLeslie's avatar

My husband always thought he was allergic to penicillin, because that is what his mom told him. One of his doctors put him on it, because my husband could not identify being ill from a particular antibiotic. He was fine. He still went around saying he was allergic to penicillin, and I had to tell him, “no you’re not, you took it with Dr. X” He didn’t even realize, he had not really paid attention to what the doctor had done. He is allergic to Cipro though. I have to keep track of these things for him, I think he used to think Penicillin is synonomous with antibiotic?? The doctor needs to know what antibiotics she has taken and not just accept she is allergic to everything. I am allergic to a lot of weird things, or seemingly unrelated medications, sometimes I think it is something inert in the meds.

mjaynes288's avatar

It is very unlikely as others have said but it is possible. I am allergic to penicillin and all derivatives, doxycycline and all derivatives, erythromycin, sulfonamides, Ceclor, and Levaquin. These reactions were all observed by my allergist (now the head of the dept.) and well documented. They vary from being covered in hives to my skin sloughing off to my throat swelling closed. When I need antibiotics I have to have the first dose in the ER. If my airway does not start to swell shut I am given very strong antihistamines and sent on my way. That does not mean I would be able to work though. The antihistamines make me so drowsy I cannot function. When I need time off for allergies I always get a note from my allergist.

Clyde42483's avatar

My wife is allergic to multiple antibiotics including PCNs, Sulfonamides and some others. Curiously, she reacts badly to Cipro(respiratory distress and urticaria) but is able to take levaquin which is in the same class of drugs.

Most of her reactions happened when she was a small child and involved severe respiratory problems and generalized swelling of the body(according to her parents). For some ATBs, she doesn’t know what type of reaction she had but her parents told her that she was allergic.

Her regular physician and the occasional ER Dr. are not willing to take chances with these real or suspected allergies (and rightly so). I’m worried that the options are rather limited when she does need ATB therapy to combat a bacterial infection. Fortunately, viral infections such as the common cold are much more common and don’t require ATB therapy.

Do oyu think she would be a good candidate for allergy testing by an allergist? Would insurance be likely to cover this?

Thanks.

dubsrayboo's avatar

My husband is allergic to penicillin and all derivatives, it gives him Red Mans Syndrome. He’s also allergic to Cipro, it makes his skin slough off. The last time he had a really bad staph infection and they kept him in the hospital till they found an anti-biotic that he wouldn’t react to and that would treat the infection. So having a reaction to many anti-biotic is real, but with time I’m sure they can find one or a mixture that will help.

a_bee123's avatar

Yes, it is possible. I am a living example of hacing an allergy to ALL antibiotics.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther